Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 188, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 9, 2000, 6:27 AM EST for White County, Indiana. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 9, 2000, 6:27 AM EST (11:27 UTC)
- Expired
- Aug 9, 2000, 6:50 AM EST
- In force
- 23 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County White County, IN
The radar
The Northern Indiana radar (KIWX), 103 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 6:40 AM EST | Thunderstorm Wind | Monticello, IN | Numerous trees down and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 5:00 AM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 11.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1188 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 091128 SVRFWA INC181-091150- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 627 AM EST WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WHITE COUNTY IN INDIANA * UNTIL 650 AM EST * AT 627 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF REYNOLDS...MOVING EAST AT 60 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... MONTICELLO CHALMERS WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM! SEEK SHELTER IMMEDIATELY! REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4081 8701 4063 8705 4043 8578 4068 8573
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:39 AM EST, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 9, 2:39 AM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 239 AM EST WED AUG 9 2000 ...FORECAST PROBLEM IS EXTENT OF POSSIBLE SVR WX THIS AFTN AND EVENING... LATEST SFC ANALYSIS SHOWS LOW PRES OVER GEORGIAN BAY WITH A QSTNRY FRONT EXTENDING W TO NERN IA THEN TO NWRN KS. MAIN CONVECTION IS CURRENTLY ALONG FRONT IN ERN IA. THIS IS ALSO IN RGN OF H8 LLVL JET AND CONVERGENCE. WE CURRENTLY LACK THE UPR DYNAMICS FARTHER E BUT THESE SHOULD BE MOVING E DURING NEXT 24 HRS. MODELS SEEMED TO INITIALIZE WELL AT 00Z. ETA/NGM/AVN ALL DEPICTED SFC LOW OVER LK HU AT 00Z. ALL THREE MODELS ARE ALSO CONSISTENT IN MOVING LOW TO SERN ONT NEXT 12 HRS THEN TO SRN QUE BY 00Z THU. THE MOVEMENT OF THIS LOW AND NWLY WINDS WILL DRAG COLD FRONT THRU KIWX FA BY 00Z THU. AVN IS SLIGHTLY FASTER THAN ETA/NGM BUT BELIEVE THIS SPEED IS REASONABLE. AT 00Z H7 WINDS W OF FRONT WERE 25-35 KTS WITH 50 KTS REPORTED AT MPX. H5 WINDS WERE 50-60 KTS. THIS SHOULD BE FAST ENOUGH WITH THE NWLY COMPONENT TO KEEP FRONT FROM STALLING OVER RGN. AIR MASS IS QUITE MOIST WITH PW VALUES OF 1.5 INCHES EXTENDING AS FAR N AS NRN LWR MI. SFC DP/S ARE IN UPR 60S TO LWR 70S ACROSS SRN GRT LKS RGN ATTM. NOT AS IMPRESSIVE PW/S AS A FEW DAYS AGO BUT ENOUGH TO GIVE US SOME GOOD RAIN WITH APPROACH OF COLD FROPA TODAY. CAPES APPROACH 2500 J/KG OVER CNTRL IL/IN BY 12Z TODAY AND GO ABOVE 3000 WITH FROPA BETWEEN 18Z AND 00Z. LI/S ALSO IMPRESSIVE AT -6 TO -8. WITH COMBINATION OF FROPA AND AFTN HTNG HIGHEST INSTABILITIES SHOULD BE SEEN IN SERN ZNS OF KIWX FA. THIS AREA IS IN MODERATE REGION FOR SVR TSTMS PER SPC OUTLOOK. SLIGHT CHC OF SVR RGN EXTENDS BACK TO SRN LK MI. WILL MENTION PSBLTY OF STRONG TSTMS IN NWRN ZNS FOR FIRST PD AND FOR SERN ZNS IN FIRST AND SECOND PDS. ATMOS SHOULD STABILIZE QUICKLY BEHIND FRONT WITH COOLER CONDITIONS STARTING THURS. DRY SEASONABLE WX WILL THEN CONTINUE INTO MON. MISFWA A`VAILABLE. THANKS FOR COORD...CLE. .IWX...NONE. OHARA
In the hours before
Special weather statement, Aug 9, 5:58 AM EST, 29 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-091630- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 558 AM EST WED AUG 9 2000 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF NORTHWEST OHIO AND A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN MICHIGAN...NORTHERN INDIANA AND EXTREME NORTHWEST OHIO TODAY INTO THIS EVENING... A COLD FRONT EXTENDING FROM GREEN BAY TO NORTHERN MISSOURI WILL PROVIDE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS TODAY INTO THIS EVENING. THE COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON. THE MOIST UNSTABLE AIR MASS AHEAD OF THE FRONT WILL PROVIDE THE ENERGY FOR THUNDERSTORMS TO DEVELOP. AN UPPER LEVEL DISTURBANCE WHICH WILL MOVE ACROSS THE GREAT LAKES TODAY WILL ALLOW SOME OF THE STRONGER THUNDERSTORMS TO POSSIBLY BECOME SEVERE. THE STORM PREDICTION CENTER HAS PLACED ALL OF NORTHERN INDIANA... SOUTHWEST MICHIGAN AND EXTREME NORTHWEST OHIO IN A SLIGHT RISK FOR SEVERE WEATHER TODAY AND TONIGHT. PARTS OF NORTHWEST OHIO SOUTHEAST OF A LINE FROM TOLEDO TO VAN WERT IS IN A MODERATE RISK FOR SEVERE WEATHER. AS THE COLD FRONT MOVES THROUGH THE REGION THIS AFTERNOON THE ATMOSPHERE BEHIND IT SHOULD RAPIDLY STABILIZE. THUS...THE GREATEST CHANCE FOR SEVERE WEATHER SHOULD BE THIS AFTERNOON OVER NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. SEVERE WEATHER COULD LINGER IN NORTHWEST OHIO INTO EARLY EVENING. SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND INTO THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TELEVISION FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE CONCERNING THIS POTENTIAL 9SEVERE WEATHER EVENT. OHARA
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:32 AM EST | Severe Thunderstorm Warning | IWX | Adams | 48 min |
| Aug 9, 9:45 AM EST | Severe Thunderstorm Warning | IWX | Cass, Pulaski | 55 min |
| Aug 9, 10:24 AM EST | Severe Thunderstorm Warning | IWX | Miami, Wabash | 46 min |
| Aug 9, 10:59 AM EST | Severe Thunderstorm Warning | IWX | Wells | 51 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.